Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 99, NWS Detroit, MI

August 1, 2003Lenawee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 1, 2003, 5:08 PM EDT for Lenawee County, Michigan. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 5:08 PM EDT (21:08 UTC)
Expired
Aug 1, 2003, 6:30 PM EDT
In force
82 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Lenawee County, MI

The radar

The Detroit radar (KDTX), 103 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 3:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

763 
WUUS53 KDTX 012108
SVRDTX
MIC091-012230-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
508 PM EDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LENAWEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 630 PM EDT

* AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HUDSON...OR 14 MILES EAST OF HILLSDALE...
  MOVING EAST AT 15 MPH. THIS SEVERE THUNDERSTORM HAS THE POTENTIAL
  OF PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO ONE INCH IN
  DIAMETER.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLAYTON AT 525 PM EDT
  ROME CENTER AT 535 PM EDT
  ONSTED AT 540 PM EDT
  ADRIAN...TIPTON...FAIRFIELD AT 600 PM EDT
  TECUMSEH...CLINTON AT 620 PM EDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4201 8446 4178 8445 4179 8377 4209 8378

$$

MANN WAG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:25 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 1, 2:25 PM EDT, 2 hours 43 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
225 PM EDT FRI AUG 1 2003

...CONTINUED TSRA CHCS WITH MEANDERING UPPER LOW REMAIN CHALLENGE...

IN THE SHORT TERM...DECENT LINE OF STORMS CONTINUES TO MOVE INTO THE
CWA. THESE STORMS ARE ASSOCIATED WITH FIRST MAJOR SPOKE TO COME AROUND
UPPER LOW THIS FAR EAST. STORM ORGANIZATION HAS ALSO BEEN ASSISTED
BY STRONG OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION & SIGNIFICANT
DESTABILIZATION UNDER SUNNY SKIES...AIDED BY FACT THAT UPPER FLOW IS
TAKING ANVIL BLOWOFF TO THE NORTH/NORTHWEST. AFTERNOON TRENDS WITH
THIS CONVECTIVE SYSTEM WILL...IN LARGE PART...DEFINE FORECAST FOR
TONIGHT. UPSTREAM WAVE MOVING W/E ALONG BASE OF UPPER LOW IS ALREADY
FIRING A SMALL CLUSTER OF STORMS IN EXTREME NRN IL. THESE SHOULD
MOVE STRAIGHT INTO FAR LOWER MICHIGAN...AND GRADUALLY PULL NE IN SW
FLOW ON FRONT SIDE OF THE UPPER LOW. (UNLESS THIS CURRENT TSRA LINE
FIRES SOUTH INTO IN & CENTRAL IL...FOCUSING ACTIVITY FURTHER SOUTH).
WL WATCH TRENDS THIS AFTN...BUT INITIAL FEELING IT THAT LIKELY POPS
CURRENT IN FCST STILL LOOK GOOD...AS ACTIVITY IN NRN IL WILL MOST
LIKELY SPREAD INTO CWA THIS EVENING...AND PERHAPS EXTEND INTO THE
OVERNIGHT HOURS.

SLIGHT CHANGES IN WEEKEND FORECAST AS PROGS ARE SLOWER BRINGING THE
UPPER LOW EAST INTO CWA. ETA/GFS BOTH HAVE LOW STILL OVER WI SUNDAY
EVENING...W/ GFS SLOWLY MOVING IT NE FROM THERE MONDAY INTO TUESDAY.
RELATIVELY DEEP MOISTURE SHOULD REMAIN IN AREA THROUGH THE WEEKEND
BASED ON THIS TREND...AND WILL UP POPS SOME IN ANTICIPATION OF MORE
ORGANIZED CONVECTIVE COMPLEXES AS WAVES ROTATE UP THRU AREA IN SW
FLOW. WILL ALSO UP TEMPS JUST A BIT...AS WE WILL REMAIN IN THE WARM
SECTOR LONGER. THIS...UNFORNATELY...COULD BE MUDDIED BY CLOUD COVER
PRECIP...SO WON/T GO MORE THAN A DEGREE OR TWO HIGHER ATT. INTO
NEXT WEEK...UPPER/SFC LOW FINALLY LIFT JUST NORTHEAST OF AREA...BUT
NOT FAR. SHRA/TSRA ACTIVITY SHOULD REMAIN FAIRLY WIDESPREAD MON INTO
TUE...ALTHO IT WILL TEND TO BE MORE DIURNALLY DEPENDANT AS DEEPER
MOISTURE WILL BE PUSHED OFF TO THE EAST BY THEN. BY MID/LATE WEEK...
PRECIP SHOULD BECOME MORE AND MORE HIT AND MISS AS CWA GETS ON THE
BACKSIDE OF UPPER LOW...AND UPPER LOW ITSELF WEAKENS. PROGS ACTUALLY
OPENING UP LOW INTO A BROAD TROF A BIT FASTER NOW. WILL LEAVE SMALL
POPS THRU THU...BUT LEAVE THEM OUT ON FRI. TEMPS TO REMAIN PRETTY
CONSISTENT AOB NORMAL...WITH AVERAGE HIGHS AROUND 80 AND LOWS AROUND
60.

.DTX...NONE.

GURNEY

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Aug 1, 4:15 PM EDT, 53 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
415 PM EDT FRI AUG 1 2003

...SEVERE THUNDERSTORM WATCH NUMBER 826 IN EFFECT UNTIL 10 PM FOR
MUCH OF SOUTHEAST MICHIGAN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...THIS AFTERNOON INTO TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO TRACK
THROUGH THE REGION THIS AFTERNOON...FROM AROUND SANDUSKY THROUGH
METRO DETROIT...ON TO THE OHIO BORDER. ADDITIONAL THUNDERSTORMS WILL
MOVE INTO THE AREA FROM SOUTHWEST LOWER MICHIGAN...AND AFFECT AREAS
GENERALLY FROM THE M 59 CORRIDOR ON SOUTH THIS EVENING.

LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH SOME OF THESE
STORMS AS...THEY MOVE NORTHEAST THROUGH THE REGION AT 30 MPH. IN
ADDITION...AN ISOLATED TORNADO CANNOT BE RULED OUT...ESPECIALLY
THROUGH ABOUT 7 PM THIS EVENING.

THESE THUNDERSTORMS ARE THE RESULT OF A STRONG UPPER LEVEL DISTURBANCE
MOVING THROUGH LOWER MICHIGAN. ADDITIONAL THUNDERSTORMS WILL ALSO BE
POSSIBLE OVERNIGHT. HOWEVER...LITTLE TO NO SEVERE WEATHER IS EXPECTED
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR SATURDAY
THROUGH WEDNESDAY.

A SLOW MOVING LOW PRESSURE SYSTEM LINGERING OVER THE GREAT LAKES
WILL BE RESPONSIBLE FOR THE PERSISTENT THREAT OF SHOWERS AND
THUNDERSTORMS THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS ALREADY OCCURRED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

GURNEY

In the hours before

Local storm report, Aug 1, 4:08 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
408 PM EDT FRI AUG 1 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0306 PM    HOWELL                    MI   .75 INCH HAIL
08/01/03   LIVINGSTON                     REPORTED BY LAW
                                          ENFORCEMENT

0300 PM    BURTON                    MI   .75 INCH HAIL
08/01/03   GENESEE                        REPORTED BY
SPOTTERS

0324 PM    CHELSEA                   MI   WIND DAMAGE
08/01/03   WASHTENAW                      4 INCH DIAMETER TREE BLOWN
                                          DOWN BLOCKING MCKINLEY
                                          ROAD.REPORTED BY SPOTTERS

0345 PM    YPSILANTI                 MI   WIND DAMAGE
08/01/03   WASHTENAW                      8 INCH DIAMETER TREE BLOWN
                                          DOWN BLOCKING WHITTAKER
                                          ROAD.REPORTED BY SPOTTERS

0340 PM    ANN ARBOR                 MI   WIND DAMAGE
08/01/03   WASHTENAW                      A LARGE TREE WAS BLOWN
                                          DOWN AND IS BLOCKING A
                                          ROAD.REPORTED BY SPOTTERS

SC
Local storm report, Aug 1, 4:25 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
425 PM EDT FRI AUG 1 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    LAPEER                    MI   1.00 INCH HAIL
08/01/03   LAPEER                         REPORTED BY SPOTTERS

SC
Local storm report, Aug 1, 5:01 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
501 PM EDT FRI AUG 1 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    3 S RUBY                  MI   1.00 INCH HAIL
08/01/03   ST CLAIR                       REPORTED BY SPOTTERS

SC

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 12:52 PM EDTSevere Thunderstorm WarningDTXSaginaw68 min
Aug 1, 12:56 PM EDTSevere Thunderstorm WarningDTXShiawassee79 min
Aug 1, 2:41 PM EDTSevere Thunderstorm WarningDTXLivingston79 min
Aug 1, 2:54 PM EDTSevere Thunderstorm WarningDTXWashtenaw81 min
Aug 1, 3:22 PM EDTSevere Thunderstorm WarningDTXOakland68 min
Aug 1, 3:25 PM EDTSpecial Marine WarningDTX95 min
Aug 1, 3:25 PM EDTSpecial Marine WarningDTX95 min
Aug 1, 3:38 PM EDTSevere Thunderstorm WarningDTXWayne82 min
Aug 1, 3:46 PM EDTSpecial Marine WarningDTX119 min
Aug 1, 3:51 PM EDTSevere Thunderstorm WarningDTXLapeer, Saint Clair69 min
Aug 1, 4:12 PM EDTSevere Thunderstorm WarningDTXSanilac63 min
Aug 1, 4:16 PM EDTSevere Thunderstorm WarningDTXMacomb44 min
Aug 1, 4:59 PM EDTSevere Thunderstorm WarningDTXSaint Clair61 min
Aug 1, 5:00 PM EDTSpecial Marine WarningDTX60 min
Aug 1, 5:23 PM EDTTornado WarningDTXLenawee82 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.